Got a case of unexplained corneal edema? Recheck the med list.

A poster presented at Optometry’s Meeting discussed the ocular side effects of amantadine.

What is Amantadine?
It’s a medication that is “currently used primarily for Parkinson’s disease and other movement disorders, as well as for fatigue associated with multiple sclerosis”. The authors detail a case report of a 61-year-old type 2 diabetic with MS. He presented with acute onset bilateral corneal edema and amantadine was determined to be the cause.

How exactly does that happen?
Good question. The mechanism isn’t totally understood but prolonged use of amantadine may cause a decrease in endothelial cell count and thus increased corneal edema. (via)

Get in Touch

LEAVE A REPLY

Please enter your comment!
Please enter your name here

For security, use of Google's reCAPTCHA service is required which is subject to the Google Privacy Policy and Terms of Use.

I agree to these terms.

Related Articles

Latest Posts